Follow CBSMIAMI.COM: Facebook | Twitter

MIAMI (CBSMiami) — Pediatricians are asking doctors and parents to stop giving codeine to kids.

READ MORE: Man Accused Of Pointing Gun At South Miami Winn Dixie Worker, Stealing Steaks, Arrested

The American Academy of Pediatrics found evidence linking the drug to deadly breathing reactions. They also said children with documented or suspected obstructive sleep apnea appear to be particularly at risk.

The drug – typically used as an analgesic –  needs to be metabolized in the liver into morphine which then gives it its pain killing effect. But doctors say children metabolize the drug faster than adults and may experience dangerous reactions as a result.

READ MORE: Hot & Steamy Afternoon, Little Chance For Rain

Various organizations including the World Health Organization, U.S. Food and Drug Administration, and the European Medicines Agency have issued warnings about adverse effects of codeine on children.

Despite warnings over the potential hazards, Codeine continues to be widely available in many pharmacies and hospitals and is commonly prescribed to pediatric patients.

Click here to view the full report from the American Academy of Pediatrics.

MORE NEWS: First Suspected Case Of Monkeypox In Broward, Warning Signs To Look For